Outcome of acute heroin overdose requiring intensive care unit admission
Keywords:heroin overdose, acute drug intoxication, ICU management
AbstractBackground: Heroin use carries a large burden of morbidity and mortality. Heroin overdose and in particular events that need intensive care unit (ICU) admission have not been widely examined. The aim of this study was to describe the causes of ICU admission and the outcome of patients with a heroin overdose.
Methods: A retrospective chart review of all patients with a heroin overdose admitted to the ICU between 1987 and 2006 was conducted.
Results: Forty-two records were available for review. The average age of the patients was 28 years. In the field, 19 persons were found in coma Glasgow Coma Scale (GCS < 8) and respiratory depression and were treated with naloxone. The reasons for ICU admission included hypoxemia in 37 (88 percent), 28 of whom had acute lung injury (ALI) and nine aspiration pneumonia, shock in three (7.2 percent) and persistent mental compromise in two patients (4.8 percent). Intubation and mechanical ventilation (MV) were instituted in 37 patients. In 19 of the 37 patients, weaning and extubation became possible within the first 24 hours. Sixteen patients suffered complications and received MV for 5 ± 2 days, with a mean length of ICU stay of 8 ± 1 days, while two patients succumbed because of anoxemic encephalopathy and brain death. The complications observed were acute respiratory distress syndrome in eight patients, severe sepsis in four, catheter-related bacteremia in one, iatrogenic pneumothorax in one, and rhabdomyolysis in two, while four among them died due to severe sepsis.
Conclusions: In our study, ALI and aspiration pneumonia were the most frequently observed respiratory complications after acute heroin overdose requiring intubation and ICU admission. Mortality rate was 14.2 percent and was attributed to septic complications and irreversible brain damage.
United Nations Office on Drugs and Crime (UNODC): World Drug Report. Vienna: UNODC. Available at http://www.unodc.org/unodc/world_drug_report.html. Accessed January 28, 2010.
Bargagli AM, Hickman M, Davoli M, et al.: COSMO European Group. Drug-related mortality and its impact on adult mortality in eight European countries. Eur J Public Health. 2006; 16: 198-202.
European Monitoring Centre for Drugs and Drug Addiction (EMCDDA): National Report 2007: Greece. Greek Reitox Focal Point. University Mental Health Research Institute, Athens, Greece, October 2007.
Darke S, Zador D: Fatal heroin “overdose”: A review. Addiction. 1996; 91: 1765-1772.
Sporer K: Acute heroin overdose. Ann Intern Med. 1999; 130: 584-590.
Madan AK, Yu K, Beech D: Alcohol and drug use in victims of life-threatening trauma. J Trauma. 1999; 47: 568-571.
Levine M, Iliescu ME, Margelos-Anast H, et al.: The effects of cocaine and heroin use on intubation rates and hospital utilization in patients with acute asthma exacerbations. Chest. 2005; 128: 1951-1957.
de Wit M, Gennings C, Zilberberg M, et al.: Drug-withdrawal, cocaine and sedative use disorders increase the need for mechanical ventilation in medical patients. Addiction. 2008; 103: 1500-1508.
Sporer K, Dorn E: Heroin-related noncardiogenic pulmonary edema. Chest. 2001; 120: 1628-1632.
Hoffman JR, Schriger DL, Luo JS: The empiric use of naloxone in patients with altered mental status: A reappraisal. Ann Emerg Med. 1991; 20: 246-252.
Davoli M, Perucci CA, Forastiere F, et al.: Risk factors for overdose mortality: A case control study within a cohort of intravenous drug users. Int J Epidemiol. 1993; 22: 273-277.
Ruttender AJ, Kalter HD, Santinga P: The role of ethanol abuse in the etiology of heroin-related death. J Forensic Sci. 1990; 35: 891-900.
Warner-Smith M, Darke S, Lynskey M, et al.: Heroin overdose: causes and consequences. Addiction. 2001; 96: 1113-1125.
Chamberlain J, Klein B: A comprehensive review of naloxone for the emergency physician. Am J Emerg Med. 1994; 12: 650-660.
Osterwalder JJ: Naloxone for intoxications with intravenous heroin and heroin mixtures—Harmless or hazardous? A prospective clinical study. J Toxicol Clin Toxicol. 1996; 34: 409-416.
Sterrett C, Brownfield J, Korn C, et al.: Patterns of presentation in heroin overdose resulting in pulmonary edema. Am J Emerg Med. 2003; 21: 32-34.
Gotway MB, Marder SR, Hanks DK, et al.: Thoracic complications of illicit drug use: An organ system approach. Radiographics. 2002; 22: S119-S135.
Ghuran A, Nolan J: Recreational drug misuse: Issues for the cardiologist. Heart. 2000; 83: 627-633.
Remskar M, Noc M, Leskovsek B, et al.: Profound circulatory shock following heroin overdose. Resuscitation. 1998; 38: 51-53.
Richards JR: Rhabdomyolysis and drugs of abuse. J Emerg Med. 2000; 19: 51-56.
Jaffe J, Kimmel P: Chronic nephropathies of cocaine and heroin abuse: A critical review. Clin J Am Soc Nephrol. 2006; 1: 655-667.
Sporer K: Strategies for preventing heroin overdose. BMJ. 2003; 326: 442-444.
How to Cite
Copyright 2005-2023, Weston Medical Publishing, LLC
All Rights Reserved